I recently started taking a new prescription drug that carries a label warning me to "avoid exposure to direct sunlight while taking this medication." What does that mean? And what will happen to me if I go out into the sun?

I recently started taking a new prescription drug that carries a label warning me to "avoid exposure to direct sunlight while taking this medication." What does that mean? And what will happen to me if I go out into the sun?

— Lynne S. Rogue River

Well, Lynne, it's pretty scary stuff. Sitting in the sun — while on a medicine which clearly directs you not to do so — will cause green scales to cover your entire body and prompt sprouting of a tiny prehensile tail. Not only that, your nose will turn into a beak and your ears will fall off.

Are you hightailing it for the shade? You should be.

We were joshing about the dragon scales and the tail stuff, but Ken Oleson of Black Oak Pharmacy says your medicine's warning is no laughing matter. Certain drugs can produce a variety of photosensitive reactions, including burns, blisters and other painful boo-boos, if skin is exposed to the sun for more than about 15 minutes.

"It's very much like an allergic reaction," says Oleson. "It isn't as dangerous as an anaphylactic reaction. But it can cause a fair amount of skin damage and discomfort."

Oleson says the sunshine warning most often accompanies drugs containing sulfa, and includes several commonly prescribed antibiotics and diuretics.

"You don't have to be out that long. Only about 15 minutes or so," said Oleson.

So if your medicine contains a warning about sunlight exposure, do the smart thing. Stay in the shade, put on sunscreen and keep covered.

Otherwise you could end up as uncomfortable as a dragon shedding its skin.

Send questions to "Since You Asked," Mail Tribune Newsroom, P.O. Box 1108, Medford, OR 97501; by fax to 541-776-4376; or by e-mail to youasked@mailtribune.com. We're sorry, but the volume of questions received prevents us from answering all of them.